Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Have PCOS. Taking birth control pill. Started pain in abdomen and groin area. Pulled muscle or cyst?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5594 Questions
When I woke up yesterday my pelvic area felt like it was going to drop out of me. The pain was Moderate. With some pain meds and rest the pains went away for the most part. The pain pretty much was centered in the lower right side of my abdomin and pelvic area (feels like ovary) anyways.. It started hurting a little more last night, So I took a nice hot shower, The pain went away until I started moving my legs around. I went to bed and when I got up this morning I had no pain at all.. Until I went to the bathroom and had to push to get the BM out... Now the pain is back its not really bad more annoying than anything.. I do suffer from PCOS and am on Birth Control and have been on my menstral my period is light (I am on active pills, just coming off the inactive ones) I haven't passed any clots if I do they are really small and my flow is very light.. I am wondering if this is a pulled muscle?? or a Cyst? It don't hurt to push on my stomach but it does hurt a little to pinch the fat in that area.
Posted Sat, 9 Feb 2013 in Women's Health
Answered by Dr. Aarti Abraham 42 minutes later
There are a variety of reasons why you could be having this pain and discomfort.

It could be a stretched muscle or slight injury to the muscle in the abdomen. That could cause such pain which varies with the position. A local analgesic gel applied on the area would cause such pain to diminish.

As the pain is in the pelvic area, ovarian cysts could be a cause for such pain. As you are on the oral contraceptive pill, and if by chance, you took them erratically, hormonal imbalance could cause such small functional cysts.

The pain could be plain pre menstrual cramping and discomfort also.

Endometriosis and pelvic inflammatory disease too cause pain in that area.
Endometriosis is chronic and would be causing such pain off and on, painful intercourse also, while pelvic infections could be accompanied by vaginal discharge, soreness, itching etc.

One reason for such pain is often constipation or inflammation of the bowel or appendix, specially as you mentioned that you had to strain at passing stools.

Often, urinary infections also present with pain in this area.

Rarely , if pregnancy occurs on the pill ( very less chance if pill use is consistent and correct ), then ectopic pregnancy ( pregnancy in the tubes or ovaries ) could cause such discomfort and light spotting.

Since the causes are so numerous, I would ask you to see a gynaecologist to know the exact cause. She would examine you thoroughly, go for a pelvic and abdominal ultrasound, and treat you accordingly after blood/urine tests.

Meanwhile, try taking OTC painkillers/antispasmodics like Buscopan till you schedule your appointment.
A hot water bottle might help too.

Take care and feel free to ask for further clarifications.
Above answer was peer-reviewed by
Follow-up: Have PCOS. Taking birth control pill. Started pain in abdomen and groin area. Pulled muscle or cyst? 8 minutes later
It can't be pregnancy as I am infertil, Appendix would have only gotten worse over 24hrs not better. the pain actually is more of a twinge with a bit of a burning feeling today.. Yesterday was the worst. I don't think its a UTI because my urine is clear so idk I will just call my dr on Monday and make an appointment
Answered by Dr. Aarti Abraham 33 minutes later
Sometimes, in case of a UTI, the urine appears clear, and there is no burning while passing urine.
In case of upper UTI, it would mostly be the stabbing and burning kind of pain you describe.
A bowel disorder also is likely.
Please feel free to get back anytime.
All the best.
Above answer was peer-reviewed by
Follow-up: Have PCOS. Taking birth control pill. Started pain in abdomen and groin area. Pulled muscle or cyst? 1 hour later
The problem I am having I am a heavy girl.. If I squeeze the bottom of my stomach that is where it burns, like the fat and muscles have pulled.. I don't doubt some of the pain is from the changed horomones in my body because I started my inactive Birth Control pills, Had horrible cramps after 2 days and then I started my new pack to stop the period. So I am sure that is making my body say what is going on here?? I am still bleeding and I have started the new pack 3 days ago.. so I am not really sure what to do. I am homebound so i can't just rush out to the dr or ER.. I have to wait for my visiting drs office to open in the morning to see if he can come out and see what is going on... which is why I came here for answers but honestly I could have gotten the same results from WebMD's Symptom checker and saved $35.00
Answered by Dr. Aarti Abraham 6 hours later
Unfortunately, with the description you have given, one needs a thorough examination before committing to a single diagnosis, and I have done my best to give you a list of differentials.
Being unable to check you up , it would be casual and negligent to give you a diagnosis, and I hope you can understand that.
I am sorry you feel that way, and am sure you could ask for a refund if you feel the way that you do.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor